Immune checkpoint inhibitors have emerged as a pillar in the management of advanced malignancies. However, nonspecific immune activation may lead to immune-related adverse events, wherein the skin and its appendages are the most frequent targets. Cutaneous immune-related adverse events include a diverse group of inflammatory reactions, with maculopapular rash, pruritus, psoriasiform and lichenoid eruptions being the most prevalent subtypes. Cutaneous immune-related adverse events occur early, with maculopapular rash presenting within the first 6 weeks after the initial immune checkpoint inhibitor dose. Management involves the use of topical corticosteroids for mild to moderate (grades 1-2) rash, addition of systemic corticosteroids for severe (grade 3) rash, and discontinuation of immunotherapy with grade 4 rash. Bullous pemphigoid eruptions, vitiligo-like skin hypopigmentation/depigmentation, and psoriasiform rash are more often attributed to programmed cell death-1/programmed cell death ligand-1 inhibitors. The treatment of bullous pemphigoid eruptions is similar to the treatment of maculopapular rash and lichenoid eruptions, with the addition of rituximab in grade 3-4 rash. Skin hypopigmentation/depigmentation does not require specific dermatologic treatment aside from photoprotective measures. In addition to topical corticosteroids, psoriasiform rash may be managed with vitamin D3 analogues, narrowband ultraviolet B light phototherapy, retinoids, or immunomodulatory biologic agents. Stevens-Johnson syndrome and other severe cutaneous immune-related adverse events, although rare, have also been associated with checkpoint blockade and require inpatient care as well as urgent dermatology consultation.
Keywords: CTLA-4 inhibitor; PD-1 inhibitor; PD-L1 inhibitor; checkpoint inhibitor; dermatologic adverse event; immune-related cutaneous adverse event; lichenoid eruption; maculopapular rash; pruritus; vitiligo.
Copyright © 2020 American Academy of Dermatology, Inc. Published by Elsevier Inc. All rights reserved.